Delaware, 2008

Winter Weather in Delaware, January 28, 2008

January 28, 2008 · NWS PHI · 1 event in 1 county or zone

A high pressure ridge that extended from the southeastern United States into Delaware provided the light winds and trapped low level moisture near the ground for black ice to form in Sussex County on the morning of the 28th. The black ice was a contributing factor in a fatal accident that occurred in the Harbeson area that morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure ridge that extended from the southeastern United States into Delaware provided the light winds and trapped low level moisture near the ground for black ice to form in Sussex County on the morning of the 28th. The black ice was a contributing factor in a fatal accident that occurred in the Harbeson area that morning. A 44-year-old man died after he failed to negotiate a turn at the intersection of Beaver Dam and Indian Mission Roads and struck a Millsboro V.F.D. ambulance. In the ambulance, the 32-year-old driver, 41-year-old paramedic and 47-year-old ambulance attendant all suffered injuries. The intersection was closed for six hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 4:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 28, 4:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST MON JAN 28 2008

.SYNOPSIS...
LOW PRESSURE, LOCATED WELL OFF CAPE COD EARLY THIS MORNING, WILL
CONTINUE TO MOVE OUT TO SEA.  THE CIRCULATION AROUND THE LOW WILL
DRAW HIGH PRESSURE DOWN FROM THE NORTHEAST FOR TODAY AND TONIGHT.  A
COLD FRONT IS FORECAST TO APPROACH FROM THE WEST ON TUESDAY AND
TUESDAY NIGHT, AND IT SHOULD PASS THROUGH OUR REGION AROUND DAYBREAK
ON WEDNESDAY.  HIGH PRESSURE IS THEN ANTICIPATED TO BUILD UP FROM
THE SOUTHWEST FOR WEDNESDAY AND THURSDAY.  LOW PRESSURE IS FORECAST
TO BE OVER THE LOWER MISSISSIPPI RIVER VALLEY ON THURSDAY EVENING.
THE LOW IS SLATED TO MOVE TO THE NORTHEAST AND IT SHOULD AFFECT OUR
REGION FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT.  HIGH PRESSURE IS
ANTICIPATED TO FOLLOW FOR MUCH OF NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL RIDGE EXTENDED FROM THE WESTERN GULF COAST UP TO THE
EASTERN GREAT LAKES EARLY THIS MORNING.  THE RIDGE WILL BUILD TO THE
EAST TODAY.  MEANWHILE, LOW PRESSURE, LOCATED WELL OFF CAPE COD,
WILL CONTINUE TO DRAW HIGH PRESSURE AT THE SURFACE DOWN FROM THE
NORTHEAST.

THE CLOUDS OVER NEW YORK STATE AND WESTERN PENNSYLVANIA EARLY THIS
MORNING SHOULD CONTINUE TO ERODE AS THEY ENCOUNTER THE DRY AIR
ROTATING AROUND THE BACK SIDE OF THE COASTAL LOW.  AS A RESULT,
WERE EXPECTING A SUNNY DAY TODAY WITH HIGH TEMPS MAINLY IN THE 40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD TO THE EAST, WITH ITS
AXIS PASSING OVERHEAD EARLY ON TUESDAY.

AN UPPER LEVEL SHORT WAVE WAS MOVING ONTO THE PACIFIC COAST DURING
THE NIGHT.  THE FEATURE SHOULD PROGRESS TO THE EAST, EVENTUALLY
LIFTING UP OVER THE GREAT LAKES ON TUESDAY NIGHT.  IT WILL LIKELY
PULL A COLD FRONT THROUGH OUR REGION AROUND DAYBREAK ON WEDNESDAY.

WELL CONTINUE TO FAVOR THE ECMWF TIMING FOR THE PRECIP ASSOCIATED
WITH THE COLD FRONT, MAINLY FROM LATE TUESDAY AFTERNOON INTO EARLY
WEDNESDAY MORNING.  THE FORECAST TEMP PROFILES ARE STILL FAVORING AN
ALL LIQUID PRECIP EVENT, WITH MAYBE A FEW FLAKES OF SNOW TOWARD THE
END UP NORTH EARLY ON WEDNESDAY MORNING.

WEDNESDAY SHOULD BE FAIRLY BRISK, WITH A WEST WIND OF 15 TO 20 MPH
ALONG WITH GUSTS UP AROUND 30 MPH.  THE WESTERLY WIND SHOULD DRAW
DRY AIR INTO OUR REGION, ALLOWING FOR A GOOD AMOUNT OF SUNSHINE BY
THE AFTERNOON HOURS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE IS EXPECTED TO BUILD UP FROM THE SOUTHWEST FOR
WEDNESDAY NIGHT AND THURSDAY.  BY THURSDAY EVENING, THE CENTER OF
THE HIGH IS EXPECTED TO BE LOCATED OVER NEW ENGLAND, WITH A COLD AIR
DAMMING SITUATION SETTING UP ALONG THE LEE OF THE APPALACHIANS.  LOW
PRESSURE SHOULD BE INTENSIFYING OVER THE LOWER MISSISSIPPI RIVER
VALLEY AT THAT TIME.

THE LOW WILL MOVE TO THE NORTHEAST, BRINGING PRECIP TO OUR REGION
FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT.  INITIALLY, IT COULD BE
COLD ENOUGH FOR SNOW AT MOST LOCATIONS WITH THE SHALLOW COLD AIR IN
PLACE.  HOWEVER, DURING THE COURSE OF FRIDAY MORNING, PHILADELPHIA
AND POINTS TO THE EAST AND SOUTH SHOULD BE SQUARELY IN A RAIN REGIME
AS MILD AIR IS DRAWN UP FROM THE SOUTH.  MEANWHILE, THE REST OF
EASTERN PENNSYLVANIA, AND CENTRAL AND NORTHERN NEW JERSEY, COULD
HANG ONTO A WINTRY MIX INTO FRIDAY DEPENDING ON HOW LONG IT TAKES
THE SYSTEM TO SCOUR THE COLD AIR OUT OF THE HILL AND VALLEY
TERRAIN.  THE HIGH TO OUR NORTHEAST APPEARS AS THOUGH IT WILL BE
PROGRESSIVE, SO IT DOESNT LOOK LIKE THERE WILL BE ANY ADDITIONAL
COLD AIR FEEDING INTO OUR REGION BY FRIDAY AFTERNOON.

FOR THE SAKE OF SIMPLICITY, WELL CONTINUE TO MENTION RAIN AND SNOW
FOR LOCATIONS TO THE NORTH OF PHILADELPHIA FOR FRIDAY.  HOWEVER,
FREEZING RAIN IS NOT ENTIRELY OUT OF THE QUESTION BASED ON THE
EXPECTED TEMP PROFILES.  BY THE END OF THE DAY ON FRIDAY, ALL
LOCATIONS IN OUR FORECAST AREA SHOULD HAVE GONE OVER TO RAIN.

THE PRECIP EVENT IS EXPECTED TO WIND DOWN ON FRIDAY NIGHT AS THE LOW
MOVES FARTHER TO OUR NORTH AND NORTHEAST.  HIGH PRESSURE IS THEN
SLATED TO BUILD UP FROM THE SOUTHWEST FOR SATURDAY AND SUNDAY.
HOWEVER, THE 00 UTC GFS AND THE 00 UTC ECMWF EACH HINT AT A COLD
FRONT DROPPING DOWN FROM THE NORTHWEST IN THE SATURDAY NIGHT INTO
SUNDAY TIME FRAME.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WITH CLEAR SKIES COVERED ALMOST THE ENTIRE FORECAST
AREA EARLY THIS MORNING.  THE ONLY AREA WITH ANY CLOUDS IS IN THE
POCONOS WHERE SC HAS MIGRATED DOWN FROM THE NORTHWEST.  SKIES WILL
REMAIN MOSTLY CLEAR TODAY INTO TONIGHT ALTHOUGH SCT TO BKN LOW
CLOUDS MAY WORK THEIR WAY INTO THE NORTHERN MOUNTAINS FROM TIME TO
TIME.  ALL OF OUR TAF SITES SHOULD REMAIN MOSTLY CLEAR THROUGH
MIDNIGHT ALTHOUGH SOME SCT SC MAY GET INTO ABE AND RDG FOR A BRIEF
PERIOD TODAY.  MID AND HIGH CLOUDS WILL BEGIN TO INCREASE LATE
TONIGHT AS THE UPPER RIDGE CROSSES OUR AREA.

A WARM FRONT MAY TOUCH OFF A FEW SHOWERS TUESDAY, BUT A MORE
WIDESPREAD AREA OF RAIN WITH MVFR/IFR CONDITIONS IS EXPECTED TUESDAY
NIGHT AHEAD OF AN APPROACHING COLD FRONT.  THE FRONT WILL CROSS OUR
AREA AROUND DAYBREAK WEDNESDAY.  HIGH PRESSURE WITH VFR CONDITIONS
WILL FOLLOW WEDNESDAY THROUGH THURSDAY.

&&

.MARINE...
THE CIRCULATION AROUND THE LOW PRESSURE SYSTEM LOCATED SOUTHEAST OF
CAPE COD EARLY THIS MORNING HAS BROUGHT SMALL CRAFT ADVISORY WIND
GUSTS TO OUR OCEAN WATERS AND THE LOWER DELAWARE BAY.  THE WINDS
HAVE ALSO KICKED UP SEAS ON THE OCEAN AND ACROSS THE MOUTH OF THE
BAY.  WE WILL KEEP THE SMALL CRAFT ADVISORY UP ON THE OCEAN AND
LOWER BAY, BUT WILL LOWER IT ON THE UPPER BAY SINCE WINDS AND WAVES
ARE NOT EXPECTED TO REACH CRITERIA.  AS THE LOW DRIFTS SLOWLY EAST,
WINDS AND WAVES WILL DIMINISH LATER TODAY AND TONIGHT.  WELL KEEP
THE CURRENT END TIMES FOR THE SMALL CRAFT ADVISORIES, 10 PM ON THE
LOWER BAY AND 6 AM ON THE OCEAN.

WEAK HIGH PRESSURE WILL CROSS THE AREA LATE TONIGHT INTO EARLY
TUESDAY.  AS THE HIGH PULLS OFF TO THE EAST, A STRONG COLD FRONT
WILL APPROACH FROM THE WEST.  THE SOUTHERLY FLOW AHEAD OF THE FRONT
WILL INCREASE LATE TUESDAY INTO TUESDAY NIGHT AND SMALL CRAFT
ADVISORIES WILL PROBABLY BE NEEDED ONCE AGAIN.  THE FRONT WILL CROSS
THE MARINE AREA WEDNESDAY MORNING.  HIGH PRESSURE WILL THEN PUSH IN
BEHIND THE FRONT AND ALLOW WINDS AND SEAS TO DIMINISH.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO RUN 1/2 TO 1 FT ABOVE THE SSE GUIDANCE.
IF THAT GUIDANCE IS ANYWHERE NEAR CORRECT, THE GREATEST DEPARTURES
SHOULD OCCUR AROUND MIDDAY TODAY WHICH WILL COINCIDE WITH THE NEXT
HIGH TIDE CYCLE.  FORTUNATELY, THAT IS THE LOWER OF THE TWO
ASTRONOMICAL TIDES AND HEIGHTS SHOULD MAX OUT ABOUT 1/2 FT BELOW
MINOR TIDAL FLOOD LEVELS.  THEREFORE, IT DOES NOT APPEAR THAT ANY
WATCHES, WARNINGS, OR ADVISORIES WILL BE NEEDED FOR THIS EVENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ431.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...RPW
TIDES/COASTAL FLOODING...RPW
Hazardous weather outlook, Jan 28, 3:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EST MON JAN 28 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
345 AM EST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-291100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 AM EST MON JAN 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-291100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
345 AM EST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR UPPER DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-291100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
345 AM EST MON JAN 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Inland Sussex

When
January 28, 5:00 AM EST to 8:00 AM EST
Where
Inland Sussex forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Inland Sussex2008-01-2844MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72182.